I'm sorry if I implied that Subutex
will not cause precipitated withdrawl, because it absolutely can. Ive found that the majority of patients I've detoxed have responded better to Subutex, when introduced in low doses, causing less 'sick' feelings than Suboxone
. Generally we start a patient on a relatively low dose of Subutex & monitor how they are handling it & if it is being tolerated ok, we will give them a little bit more, keeping them on Subutex for 2-3 days then switching them to Suboxone, to prevent abuse, for the remainder of their detox, typically lasting about 10 days, tapering the Suboxone the last 2-3 days of detox to avoid withdrawl symptoms from the bup. Suboxone is buprenorphine
& naloxone but if taken as intended, sublingual, the naloxone has not been found to cause too many adverse effects, although some people do respond to it, it is generally felt more in people who take it via other routes- IV, orally, etc. The naloxone was added to the bup tablets to prevent misuse/abuse & has proven, for the most part, to be effective which is one of the main reasons doctors prescribe Suboxone over Subutex. Either way, both of these medications are buprenorphine and taking either of them can cause precipitated withdrawl. It is always best to wait until you are in mild to moderate withdrawl to introduce buprenorphine into your system (for opiates
with a long half life, like Methadone
, w/d can sometimes take 2-3 days to fully come on. But shorter half life opioids
- usually w/d begins 12-24hrs after last dose.)
Taking bup too soon after your last dose can without a doubt cause precipitated withdrawl & as most of us know, this can be worse than the regular w/d would've hit....depending on the severity of your addiction
& how much time has passes since you last used will help determine how much subutex/suboxone you will need to start with...with most of our patients if using subutex, we start with just 0.5mg (cutting a 2mg into pieces) & increase as tolerated. If starting with suboxone, 4-8mg is usually sufficient to start, again increasing as tolerated. Buprenorphine has a ceiling effect so don't take more thinking it will help more, like with most opiates...for example, 60mg morphine is stronger than 30mg but with bup, taking 40mg is not going to be better or stronger than 32mg because of this ceiling effect....
I definitely understand that most people doing this at home dont have the luxury or switching between the 2 meds or even staying on a full 10 day detox with a taper because whether or not you have a prescription, this sh*t is expensive!!! But def worth every penny to have it while kicking versus going cold turkey
- ugh...I've been on both ends of the spectrum- I've helped detox hundreds of people off long term opiate
abuse & I've had my lil pony develop quite the raging poly-substance addiction, specializing in a long term love of opiates, mainly any/all/every narcotic pain pills she laid her hoofs on, until heroin came along & that's when sh*t got nasty out of control faster than you could even say the word "addiction" so I totally understand you saying that sometimes the suboxone doesn't seem to be enough- been there!
Speaking from both ends of the spectrum, sometimes if the suboxone doesn't seem to be working quite as well as you were hoping, it could be that the level of addiction became higher than you thought & the amount you took was not strong enough to mask the withdrawl...or you may not have waited long enough to take your first dose of bup- this is pretty common because let's admit it here, we don't like to feel the pain or extreme discomfort that's beginning to settle over our bodies & we're so accustomed to taking something, anything, as soon as any form of feeling begins to resurface so too many people (guilty here as well) take their 1st dose of suboxone too early after their last use and now on top of the regular crap feelings you were starting to feel, youre also starting to feel a very mild precipitated withdrawl. It's mild enough that taking an opiate with relieve the discomfort but taking more bup will make you feel worse...
Taking opiates once you already have buprenorphine in your system is generally ok. However, it IS a slippery slope...if you are genuinely attempting to detox & get off this crap for real, taking opiates is only taking steps backwards because bup is much, much stronger on your receptors than codeine
, oxycodonr, hydrocodone, heroin, morphine, etc & if youre trying to get high or even feel it a little bit you will need a dose significantly larger than what you would normally take- which not only increases tolerance wayyyy too quickly but also increases your chance of OD'ing big time because depending on when you take the opioids, the bup will start to wear off & theres still a considerable amount of opioids floating around- which is why you'll see some people on suboxone do a fat shot & barely feel it at all but then a fee hours later they're in a heavy nod at the dinner table...so please be very careful if trying to get high....if youre just trying to take the edge off because the suboxone doesn't seem to be working 100%, 1st consider if you took enough based off how much you were using or if you took it too early & were not fully in an honest moderate withdrawl....many doctors have found thru testing that taking an opiate to take the edge off & too in where the suboxone has left off in feeling well, there seems to be a strong 'placebo effect' where its pretty much all in our minds that taking that extra opiate is doing anything significant....
Now that being said of the 'placebo effect' some people whole heartedly believe that it helps & even here in the US we have had some patients at the recovery center I worked at that were on suboxone maintenance for chronic pain management as well as taking mild opiates, such as Norco or Percocet- maybe x2 of the 10/325mg tabs twice a day and even the doctor I worked beside (he's been treating addiction for almost 40yrs) said that giving them those was mostly to pacify their subconscious anxiety over having been on something so long to switching to suboxone. He said the mind is a powerful thing & even though the bup is wayyyy stronger than those 2 percs, the mind isn't fully at ease until it knows it has in its system what's its been used to providing relief for so long now...
The best thing to take in addition to the suboxone is something such as Tramadol
, Ibuprofen, Tylenol and/or Naproxen (pain reliever wise) but small doses of Benzos
have proven to work very efficiently, Ativan
, or if you must, low, low doses of Xanax
....benzos are best used in days 1-3 of w/d both throughout the day and at night (a little extra) to help sleep....also, this is where the Vistaril or Benadryl
comes in handy with a long hot shower to soothe muscles, nerves, & bone/joint aches and pains. If you have a heating pad, bring it to bed with you & alternate it between the tops of your legs & your lower back to maximize comfort while lying down....if you still insist on taking a few pills to even out your comfort, please do your bags before starting the subs otherwise you're just kind of wasting both the H & the subs and try to take any pill other than codeine as Codeine & Buprenorphine combined has an increased risk of respiratory depression, again increasing your chances of OD'ing....I hope you're able to kick it for real. Everytime my lil pony has attempted to kick, she either hasn't waited long enough to take her 1st sub or she hasnt taken enough which has pretty much resulted in relapse every single time so this last time she got her script of Ativan filled & would have been more comfortable with 2 of the 8mg subs to kick wit, but only having 1 sub & the ativan she made it thru the 1st 4 days which was really the worst & then tapered off the ativan from there & has been clean since...so I wish you all the best of luck...do the rest of your H before you start, including any 'rainy day' cottons you've got hidden away so than when you start to kick you can take your subs & actually do it & not screw it up with even something as small & minor as a cotton...its all just excuse anyway, your subconscious's way off saying you're not ready...just one more time...it never ends- all the time, gas, money, lies, etc to get it& now half the time what youre picking up you're not even getting high off, your literally paying money just to feel normal & well at this point...its the monkey on your back, trust me i know...but if youve got subs don't take 'em for granted & remember all the times youve tried to kick cold turkey & even the little bit of pain you're still feeling after taking the sub is nowhere near the pain of a cold kick...so really try the subs with a mild benzo
...benadryl...tylenol or naproxen if needed....lots of water, daily vitamins & as much heat as you need to decrease symptoms & give it all youve got this time around. Heroin withdrawl won't kill you even if it feels that way....best wishes all around!! Keep us posted on your progress or if you need more help, there's lots of people here wanting to see you succeed